Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 111, NWS Pittsburgh, PA

July 10, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 10, 2003, 7:04 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2003, 7:04 PM EDT (23:04 UTC)
Expired
Jul 10, 2003, 10:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 102306
FFWPBZ
PAC129-110200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
704 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 1000 PM EDT

* AT 704 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING ALONG  
  RTE 130 NEAR KINGS NURSERY. ADDITIONAL HEAVY RAINFALL WILL LIKELY  
  CAUSE LOCAL STREAMS TO LEAVE THEIR BANKS ALONG WITH FLOODED        
  ROADWAYS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...CALUMET-NORVELT...
  DELMONT...DERRY...LAWSON HEIGHTS...LIGONIER...MANOR...NEW
  STANTON...SOUTH GREENSBURG AND SOUTHWEST GREENSBURG...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:26 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 10, 3:26 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT THU JUL 10 2003

CLOUDS HUNG IN ALL DAY BUT DID BREAK OUT TO OUR SOUTHWEST WHERE THE
STRONGEST STORMS ARE DEVELOPING.  THERE IS A LINE NOW MOVING INTO
THE WESTERN PART OF THE CWA WHICH SHOULD MOVE THROUGH LATE THIS
AFTERNOON.  THE BEST EHI AND MOISTURE FLUX CONVERGENCE STAYS TO OUR
SOUTH BUT THE LINE THAT HAS ALREADY FORMED WILL INTERACT WITH
BOUNDARIES LEFT OVER FROM RECENT DAYS CONVECTION AND SEVERE IS NOT
OUT OF THE QUESTION FOR THE REST OF THE DAY. AT THE VERY
LEAST...HEAVY RAINFALL WITH PWS AROUND 1.8. WITH VERY LOW FFG IN
SOUTHERN COUNTIES...THAT IS AREA OF GREATEST FLOOD CONCERN AS THE
STORMS MOVE EASTWARD.

FRONT SHOULD MOVE THROUGH JUST AFTER MIDNIGHT BUT LINGERING CLOUDS
AND SHOWERS SHOULD HANG AROUND THROUGH THE MORNING.

MODELS SHOW WRAP AROUND MOISTURE FOR SATURDAY AS THE LOW SPINS UP ON
ONTARIO. IN THE LONGER RANGE...TROUGHINESS ALONG THE EAST COAST MAY
PLAY A ROLE IN TIMING OF PRECIP.

PIT   65  78  58  76 /  70  40  10  30
HLG   65  77  58  78 /  70  40  10  20
MGW   65  78  58  79 /  70  40  10  20
ZZV   66  77  59  78 /  70  40  10  20
PHD   66  77  59  78 /  70  40  10  20
FKL   64  75  56  77 /  70  40  20  30
DUJ   64  75  56  77 /  70  40  20  30
LBE   65  77  58  77 /  70  40  10  30
BTP   64  75  56  77 /  70  40  20  30
IDI   64  75  56  77 /  70  40  20  30
ODM   62  73  52  75 /  70  40  10  20

.PBZ...
MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Jul 10, 5:36 AM EDT, 13 hours 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL
AS HEAVY RAINFALL. A FLOOD WATCH MAY BE ISSUED FOR THIS AFTERNOON
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NET ACTIVATION IS LIKELY.

In the hours before

Special weather statement, Jul 10, 4:59 PM EDT, 2 hours 5 minutes before
OHZ050-059-069-PAZ029-031-WVZ001>004-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT THU JUL 10 2003

...MORE HEAVY RAIN MOVING INTO THE REGION...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO EASTERN OHIO, THE
NORTHERN PANHANDLE OF WEST VIRGINIA, AND EXTREME SOUTHWEST
PENNSYLVANIA.  THE RAIN SHOULD CONTINUE, SOMETIMES HEAVY, SOMETIMES
LIGHTER, THROUGH THE EARLY EVENING HOURS.

A FLOOD WATCH REMAINS IN EFFECT BECAUSE THE GROUND IS ALREADY
SATURATED.  JUST ONE INCH OF RAIN IN AN HOUR COULD CAUSE FLOODING IN
POOR DRAINAGE AREAS AND LOW SPOTS.  WATER WILL POND ON ROADS.  MORE
THAN ONE INCH OF RAIN COULD BRING STREAMS AND CREEKS OUT OF THEIR
BANKS. IF YOU LIVE IN A FLOOD PRONE AREA, KEEP ALERT.  NEVER ATTEMPT
TO DRIVE THROUGH FLOODWATERS, IT COULD BE DEEPER THAN YOU THINK.

STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.

REHAK
Local storm report, Jul 10, 6:03 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
603 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    INDEPENDENCE              PA   WIND DAMAGE
07/10/03   WASHINGTON                     LARGE TREES AND POWER
                                          LINES DOWN IN INDEPENDENCE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0550 PM    CURTISVILLE               PA   WIND DAMAGE
07/10/03   ALLEGHENY                      LARGE TREES BLOWN DOWN IN
                                          CURTISVILLE REPORTED BY
                                          TRAINED OBSERVER.
Local storm report, Jul 10, 6:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
635 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    MOUNT WASHINGTON          PA   WIND DAMAGE
07/10/03   ALLEGHENY                      TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS.

0625 PM    KITTANNING                PA   WIND DAMAGE
07/10/03   ARMSTRONG                      LARGE TREES BLOWN DOWN IN
                                          KITTANNING AS REPORTED BY
                                          SKYWARN SPOTTERS
Local storm report, Jul 10, 6:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
603 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    INDEPENDENCE              PA   WIND DAMAGE
07/10/03   WASHINGTON                     LARGE TREES AND POWER
                                          LINES DOWN IN INDEPENDENCE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0550 PM    CURTISVILLE               PA   WIND DAMAGE
07/10/03   ALLEGHENY                      LARGE TREES BLOWN DOWN IN
                                          CURTISVILLE REPORTED BY
                                          TRAINED OBSERVER.
Local storm report, Jul 10, 6:52 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
652 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    NEW MARTINSVILLE          WV   FLASH FLOODS
07/10/03   WETZEL                         ROUTE 2 FLOODED.

0545 PM    1 N NEW MARTINSVILLE      WV   FLASH FLOODS
07/10/03   WETZEL                         COUNTY ROAD 3 FLOODED BY
                                          WILLIAMS RUN AS REPORTED BY
                                          LAW ENFORCEMENT.

0605 PM    NEW MARTINSVILLE          WV   FLASH FLOODS
07/10/03   WETZEL                         DOOLIN ROAD FLOODED BY
                                          DOOLIN RUN AS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0610 PM    KNOB FORK                 WV   FLASH FLOODS
07/10/03   WETZEL                         ROUTE 7 FLOODED BY KNOB
                                          FORK CREEK AS REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Jul 10, 6:54 PM EDT, 10 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ001>004-012-021>023-041-110200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT THU JUL 10 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  GREENE          WASHINGTON

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         INDIANA         WESTMORELAND

IN WEST VIRGINIA...

  PRESTON         TUCKER

IN MARYLAND...

  GARRETT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:15 PM EDTSevere Thunderstorm WarningPBZWashington60 min
Jul 10, 5:30 PM EDTSevere Thunderstorm WarningPBZAllegheny45 min
Jul 10, 6:02 PM EDTSevere Thunderstorm WarningPBZArmstrong58 min
Jul 10, 6:48 PM EDTFlash Flood WarningPBZFayette3 hr
Jul 10, 7:07 PM EDTFlash Flood WarningPBZWashington3 hr
Jul 10, 7:16 PM EDTSevere Thunderstorm WarningPBZWestmoreland44 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.